Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 18, 2003, 3:16 PM EDT for 7 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 3:16 PM EDT (19:16 UTC)
- Expired
- Jun 18, 2003, 9:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Anderson County, TN, Campbell County, TN, Meigs County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Union County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 181921 CCA
FFWMRX
TNC001-013-121-129-143-145-173-190115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE
CAMPBELL COUNTY IN EAST TENNESSEE
MEIGS COUNTY IN EAST TENNESSEE
MORGAN COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
ROANE COUNTY IN EAST TENNESSEE
UNION COUNTY IN EAST TENNESSEE
* UNTIL 915 PM EDT
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE CUMBERLAND PLATEAU MOVING NORTHEAST ALONG
THE PLATEAU AT ABOUT 20 MPH. RAIN RATES HAVE BEEN AS HIGH AS TWO
INCHES PER HOUR WITH THE HEAVIEST SHOWERS. LAKE NORRIS IS VERY
HIGH AND SOME SPILLING WILL OCCUR THROUGH THE DAM TO BRING THE
LAKE LEVEL DOWN. HOWEVER, THE RAIN WHICH IS FALLING WILL CAUSE
OTHER FLOOD PROBLEMS ANYWHERE IN THE WARNED COUNTIES...ESPECIALLY
ALONG CREEKS AND RIVERS COMING OFF THE PLATEAU.
EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...AND URBAN AREAS.
ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...
FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING.
DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER
COVERS THE ROADWAY.
KEEP CHILDREN AWAY FROM STORM DRAINS AND DITCHES. FLASH FLOODING
HAPPENS IN JUST A SECOND. IF YOU COME TO A FLOODED OR CLOSED
ROAD...TURN AROUND DONT DROWN
LAT...LON 3553 8509 3536 8493 3592 8431 3621 8395
3619 8375 3632 8371 3659 8402 3658 8424
3614 8435 3635 8471 3622 8486
$$
BB1 follow-up statement
000
WGUS74 KMRX 182311
FFSMRX
TNC001-013-121-129-143-145-173-182345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT WED JUN 18 2003
...THE FLASH FLOOD WARNING FOR ROANE...RHEA...ANDERSON...MORGAN...
UNION...CAMPBELL AND MEIGS COUNTIES HAS BEEN CANCELED...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAINFALL HAS DECREASED IN COVERAGE AND INTENSITY ACROSS THE WARNED
AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY
CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE
THE FLASH FLOOD WARNING HAS BEEN CANCELED.
A FLASH FLOOD WATCH IS STILL IN EFFECT.
DO NOT DRIVE WHERE WATER COVERS THE ROAD. NEVER TRY TO CROSS A
FLOODED AREA ON FOOT.
LAT...LON 3557 8505 3540 8491 3587 8439 3603 8415
3632 8383 3639 8414 3608 8451
$$
LCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:05 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 18, 3:05 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT WED JUN 18 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 305 PM EDT WED JUN 18 2003 TONIGHT AND THURSDAY...WATER VAPOR IMGRY SHOWS AREA OF DRIER AIR PUSHING NE ACROSS NORTHERN ALABAMA ALONG WITH A VORT MOVING NE ACROSS THE TN VALLEY...WITH SOME CONVECTION FIRING IN NORTHERN MS AND AL MOVING INTO SE TN. LOW LEVEL CONVERGENCE AND VERY GOOD MID LEVEL LIFT ACROSS THE PLATEAU INTO SW VA WILL PRODUCE MODERATE TO HEAVY RAINFALL. AS THE UPPER LEVEL LOW KICKS OUT OF TX/ARK TONIGHT...SHOWERS AND EVEN A FEW THUNDERSTORMS WILL LINGER OVER THE ENTIRE FORECAST AREA. ALREADY SATURATED GROUND FROM WHAT SEEMS LIKE WEEKS OF RAIN WILL BE PRONE TO FLOOD OVERNIGHT WITH THE ADDITIONAL RAINFALL...FLOOD WATCH OUT THROUGH THURS MORN. EARLY THURSDAY THE AREA OF LOW LEVEL CONVERGENCE AND LIFT ALONG THE NORTHERN PORTION OF THE CWA STILL EXISTS AND WILL BE THE FOCUS OF MORE RAIN AND A FEW THUNDERSTORMS. THIS WILL SLOWLY DRIFT SOUTH AHEAD OF THE APPROACHING FRONT. MOS TEMPS ARE SIMILAR AND USED A BLEND. MESOETA WAS THE MODEL OF CHOICE AS IT SEEMED TO GRASP THE INITIAL CONDITIONS BETTER. FOR THURSDAY NIGHT...COLD FRONT WILL SWEEP SOUTH ACROSS THE FORECAST AREA. GOOD THETA-E RIDGE AXIS ALONG AND JUST AHEAD OF FROPA. I EXPECT SCATTERED-BROKEN CONVECTION TO RE-DEVELOP NEAR THE FRONT THURSDAY AFTERNOON AND CONTINUE ACROSS THE FORECAST AREA...MAINLY DURING THE EVENING HOURS. SOME WRAP-AROUND MOISTURE WILL CONTINUE THE CHANCE OF SHOWERS FOR NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA EARLY FRIDAY MORNING. FOR FRIDAY...SURFACE RIDGE BUILD INTO THE AREA WITH GOOD DRYING TAKING PLACE. WILL CALL FOR DECREASING CLOUDS OR BECOMING PARTLY CLOUDY. EXTENDED PERIODS...RIDGING SURFACE AND ALOFT WILL BE IN CONTROL FOR SATURDAY THROUGH MONDAY PRODUCING MILD NIGHTS AND WARM/VERY WARM AFTERNOONS. NEXT CHANCE OF CONVECTION WILL BE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING AND MAINLY ACROSS THE FAR EASTERN TENNESSEE MOUNTAINS/CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. FCSTID = 15 CHA 67 82 67 83 / 70 60 60 0 TYS 67 80 65 80 / 90 70 60 0 TRI 66 78 63 77 / 90 70 60 0 OQT 67 80 64 80 / 90 70 50 0 .MRX... NC...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES NCZ060>061. TN...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLOOD WATCH FOR MID-MORNING FOR ZONES VAZ001>002...VAZ005>006... VAZ008. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1040 AM EDT WED JUN 18 2003 RAIN...RAIN...GO AWAY...IT JUST WILL NOT BE TODAY AS YET ANOTHER STRONG INFLOW OF GULF MOISTURE WILL PUSH PWS VALUES AT OR ABOVE 2 INCHES. COMBINED WITH AN AREA OF LOW LEVEL CONVERGENCE ACROSS THE PLATEAU AND NE TN...AND GOOD MID LEVEL LIFT...HEAVY RAIN WILL BE A CONCERN FOR THE NEXT 24 HOURS. SHOWERS WILL CONTINUE TO INCREASE IN AREAL COVERAGE...AND INTENSITY AS THE DAYTIME HEATING KICKS IN. BOUNDARY FROM CONVERGENCE WILL PROVIDE FOCUS FOR RAINFALL DURING THE NIGHTTIME HOURS. FLOOD WATCH WILL BE ISSUED SHORTLY TO COVER THE HEAVY RAIN POSSIBILITIES OF TODAY AND TONIGHT...WILL UPDATE ZONES TO INCREASE THE POPS ACROSS THE FORECAST AREA FOR TODAY NEAR 80 OR 90 RANGE MINIMUM. TEMPS MAY NEED SOME SLIGHT TWEAKING. .MRX... NC...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST NORTH CAROLINA. TN...FLOOD WATCH THROUGH 10 AM THURSDAY FOR EASTERN TENNESSEE. VA...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST VIRGINIA. BS ********************************************************************* EARLY MORNING FORECAST DISCUSSION 335 AM EDT WED JUN 18 2003 TODAY AND TONIGHT...RADAR SHOWING SCATTERED SHOWERS MOVING UP FROM THE SOUTH. WEAK STATIONARY FRONT STILL ACROSS AREA. SHORTWAVE PROGGED TO MOVE IN TODAY. WITH GOOD MOISTURE AVAILABLE AND A MODERATELY UNSTABLE ATMOSPHERE...WENT WITH LIKELY POPS IN ALL ZONES FOR TODAY AND EARLY TONIGHT. DECIDED NOT TO ISSUE A FLOOD WATCH THIS MORNING...LOOKS LIKE THE BEST QPF TO THE SOUTH. BUT STILL SOME HEAVY RAIN POSSIBLE TODAY AND TONIGHT WITH THE MOIST ATMOSPHERE. LATER PERIODS...MODELS ARE IN AGREEMENT THAT THIS STAGNANT...MOIST AND UNSTABLE AIRMASS WILL FINALLY BE PUSHED OUT OF THE FORECAST AREA BY A COLD FRONT LATE AFTERNOON ON THURSDAY. A STRONG UPPER TROUGH WILL HELP TO PUSH THIS FRONT THROUGH THE AREA...WITH MODERATE INSTABILITY AHEAD OF THE FRONT HELPING TO GENERATE A LINE OF TSTORMS ALONG THE FRONT. DRIER AIR WILL FINALLY FILTER INTO THE FORECAST AREA BY FRIDAY...BUT SOUTHERLY FLOW LOOKS TO RETURN BY SUNDAY WITH ISOLATED AFTN/EVNG CONVECTION DEVELOPING AGAIN. AS FOR TEMPS...A PERSISTENCE FORECAST EXPECTED THROUGH THURSDAY... THEN DRIER AIR BEHIND THE FRONT WILL BRING A SLIGHTLY GREATER DIURNAL RANGE. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 81 69 84 66 / 60 60 60 60 TYS 80 68 82 64 / 60 60 60 60 TRI 78 64 80 60 / 60 60 60 60 OQT 80 68 82 64 / 60 60 60 60 GH/DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1010 PM EDT TUE JUN 17 2003 FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. ONLY SCATTERED PRECIP REMAINS AND WILL LOWER POPS TO 30 PERCENT TO REFLECT THIS. CANNOT RULE OUT SOME SCATTERED ACTIVITY MOVING THROUGH OVERNIGHT OFF THE BOUNDARY SOUTH OF THE FORECAST AREA...HOWEVER THINK THE 30 POP WILL COVER THAT POSSIBILITY. ACTIVITY RETURNS AGAIN ON WEDNESDAY.
Hazardous weather outlook, Jun 18, 5:45 AM EDT, 9 hours 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...BUT SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TODAY AND TONIGHT. SOME PONDING ON ROADS AND LOW-LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON THURSDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.